Washington, 2005

Hail in Washington, May 17, 2005

May 17, 2005 · NWS OTX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 17, 7:05 AM PST, 3 hours 55 minutes earlier.

Area forecast discussion, May 17, 7:05 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
805 AM PDT TUE MAY 17 2005

.SYNOPSIS...A DEEP LOW PRESSURE SYSTEM OFF THE WEST COAST IS
EXPECTED TO SEND A SERIES OF MOIST PACIFIC STORM SYSTEMS THROUGH
THE REGION THIS WEEK. PERIODS OF RAIN CAN BE EXPECTED ACROSS MOST
OF THE INLAND NORTHWEST OVER THE NEXT FEW DAYS.

&&

.UPDATE...ISSUING MORNING UPDATE TO DECREASE CLOUD COVER FORECAST
OVER BULK OF LOWLAND AREAS OF EASTERN WASHINGTON THIS MORNING
BASED UPON FIRST FEW VISIBLE SATELLITE IMAGES OF THE DAY.
CONVECTIVE CLOUDS PROBABLY A GOOD BET FOR LATER THIS AFTERNOON
ALONG WITH SOME LIMITED ISOLATED SHOWER ACTIVITY BASED UPON
MORNING KOTX SOUNDING AND PRIOR KNOWLEDGE OF HOW MUCH RAINFALL HAS
FALLEN OVER THE PAST FEW DAYS.

&&

.PREV DISCUSSION... (ISSUED 217 AM PDT TUE MAY 17 2005)

SYNOPSIS...A DEEP LOW PRESSURE SYSTEM OFF THE WEST COAST IS
EXPECTED TO SEND A SERIES OF MOIST PACIFIC STORM SYSTEMS THROUGH
THE REGION THIS WEEK. PERIODS OF RAIN CAN BE EXPECTED ACROSS MOST
OF THE INLAND NORTHWEST OVER THE NEXT FEW DAYS.

DISCUSSION...
TODAY THROUGH THURSDAY...AN UPPER LEVEL TROUGH IS MOVING THROUGH
THE INLAND NORTHWEST AT THIS TIME. EVEN THOUGH MOST OF THE ENERGY
DOVE TO OUR SOUTH AND IS NOW PASSING THROUGH NEVADA THERE WAS
ENOUGH DYNAMICS TO KEEP SHOWERS GOING OVER THE NORTHEAST
WASHINGTON MOUNTAINS AND NORTH IDAHO THROUGH THE NIGHT. AS THE
TROUGH EXITS THE AREA THIS MORNING THESE SHOWERS SHOULD TAPER OFF.
WEAK SHORTWAVE RIDGING WILL BUILD IN TODAY FOR A BRIEF BREAK
BETWEEN SYSTEMS THOUGH A FEW SHOWERS OVER THE MOUNTAINS THIS
AFTERNOON CANNOT BE RULED OUT. MOIST SOUTHWESTERLY FLOW REDEVELOPS
LATE TONIGHT AND WILL SPREAD RAIN ACROSS THE AREA BY WEDNESDAY
MORNING. THIS RAIN IS THEN FORECAST TO TAPER OFF WEDNESDAY NIGHT.
THE TROUGH WILL REMAIN OFFSHORE ON THURSDAY WHICH WILL KEEP THE
AREA SHOWERY THROUGH THE DAY. CC

THURSDAY NIGHT THROUGH MONDAY...SHOWERS WILL CONTINUE THURSDAY NIGHT
INTO FRIDAY AS MOIST PACIFIC AIR CONTINUES TO FUNNEL INTO THE REGION
ALONG UPPER LEVEL SOUTHWESTERLY FLOW. SHORTWAVE ENERGY TRAVELING
ALONG THE BROAD LONGWAVE TROUGH PATTERN ALOFT WILL PROVIDE THE
DYNAMICS FOR LARGE SCALE ASCENT. MODELS PROJECT A CONDITIONALLY
UNSTABLE AIRMASS FRIDAY AFTERNOON. THE INSTABILITY COUPLED WITH
THE PROJECTED DYNAMIC FORCING SHOULD TRIGGER SCATTERED
THUNDERSTORMS OVER EASTERN WASHINGTON AND THE IDAHO PANHANDLE
WHERE THE HIGHEST INSTABILITY WILL RESIDE...ELSEWHERE ISOLATED
THUNDERSTORMS ARE ANTICIPATED. FRIDAY NIGHT INTO SATURDAY...SHOWERS
AND CLOUD CLOVER WILL DIMINISH FROM WEST TO EAST AS HEIGHTS ALOFT
BEGIN TO RISE IN RESPONSE TO AN UPPER LEVEL RIDGE BUILDING IN
FROM THE EASTERN PACIFIC. BY AFTERNOON ONLY LINGERING OROGRAPHIC
SHOWERS ARE EXPECTED OVER THE NORTHEAST WA AND PANHANDLE
MOUNTAINS. BY SUNDAY THE RIDGE IS PROJECTED TO BE FIRMLY
ENTRENCHED OVER THE REGION PROVIDING CLEAR TO MOSTLY CLEAR SKIES
THROUGH MONDAY AND ALLOWING DAYTIME HIGH TEMPERATURES TO REBOUND
SLIGHTLY UPWARD OF SEASONAL NORMS. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        61  43  63  46  67  46 /  10  20  60  60  30  40
COEUR DALENE  59  42  60  46  68  44 /  10  20  60  60  30  40
PULLMAN        57  45  62  48  68  44 /  10  20  60  60  30  40
LEWISTON       65  47  68  51  69  48 /  10  30  60  50  30  50
COLVILLE       62  40  65  45  68  43 /  10  20  60  60  30  40
SANDPOINT      61  40  65  45  64  44 /  10  20  60  60  30  40
WALLACE        57  37  63  42  60  43 /  10  20  60  60  30  30
MOSES LAKE     67  49  70  48  70  43 /  10  30  60  50  30  30
WENATCHEE      67  47  68  48  68  48 /  10  30  60  60  30  40
OMAK           66  46  68  47  73  44 /  10  20  60  60  30  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 17, 5:13 AM PST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
613 AM PDT TUE MAY 17 2005

IDZ001>004-026-027-WAZ031>038-041>044-181315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
613 AM PDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTH IDAHO...NORTH CENTRAL WASHINGTON...CENTRAL
WASHINGTON...SOUTHEAST WASHINGTON...EAST CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FROM WEDNESDAY THROUGH FRIDAY...A SERIES OF MOIST PACIFIC WEATHER SYSTEMS
WILL MOVE THROUGH THE REGION. THESE SYSTEMS WILL CREATE
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. DEPENDING ON THE
INTENSITY AND MOVEMENT OF THESE SHOWERS...THE POSSIBILITY OF
LOCAL URBAN FLOODING AND SMALL STREAM RISES COULD EXIST. NO FLOOD
WATCHES OR WARNINGS HAVE BEEN ISSUED...BUT THE SITUATION WILL BE
CLOSELY MONITORED BY THE NATIONAL WEATHER SERVICE FOR THE
POSSIBILITY OF ISSUING LOCAL URBAN/SMALL STREAM ADVISORIES.

...SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEED AT THIS TIME.

The radar

The Spokane radar (KOTX), 13 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Spokane

When
May 17, 11:00 AM PST to 11:25 AM PST
Where
Spokane County, Four Lakes
Measured
1 in hail
Crop damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
47.567, -117.600

On the evening of May 17th, a line of thunderstorms moved across Spokane County. One severe storm dropped up to one inch in diameter hail in a very narrow swath from Four Lakes to just east of Airway Heights. Only one thousand dollars was estimated for crop damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450111.